MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, a smart coil was re-sheathed after being advanced into the microcatheter.Later in the procedure, while attempting to re-advance the smart coil into the microcatheter, the physician was unable to advance the coil out of its introducer sheath.Therefore, the smart coil was removed and the procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 144.0 cm from the proximal end.The introducer sheath was kinked on its distal end and the pusher assembly mid-joint was withdrawn proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly, was compressed distally, and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed a clear hardened substance occluded the distal end of the introducer sheath.The occlusion of the distal end of the introducer sheath likely contributed to the inability to re-advance the smart coil during the procedure, and initially prevented the smart coil from being re-sheathed during functional analysis.Further evaluation revealed the embolization coil was compressed distally, had offset coil winds, and the pusher assembly was kinked.This damage likely occurred due to forceful advancement and withdrawal of the smart coil against resistance.The damage observed on the embolization coil prevented the smart coil from being advanced after the occluded distal end of the smart coil was cut off.Further evaluation revealed the introducer sheath was kinked on its distal end.This damage may have occurred due to forceful manipulation during insertion or re-sheathing.Further evaluation revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the coil.The microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6507735
Report Number3005168196-2017-00613
Device Sequence Number1268509
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/18/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF72373
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date06/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1